Alert archive / Wyoming / Flash Flood Warnings in 2005

Flash Flood Warning 1, NWS Cheyenne, WY

June 3, 2005Laramie County, Wyoming

NWS Cheyenne, WY issued this flash flood warning at Jun 3, 2005, 10:23 PM MDT for Laramie County, Wyoming. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2005, 10:23 PM MDT (04:23 UTC)
Expired
Jun 4, 2005, 2:30 AM MDT
In force
4 hr
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 36 km from the middle of the area, began a volume at 04:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 4.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2005-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 87 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2005-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KCYS 040425
FFWCYS
WYC021-040830-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
1023 PM MDT FRI JUN 3 2005

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN LARAMIE COUNTY IN SOUTHEAST WYOMING
  THIS INCLUDES THE CITY OF CHEYENNE

* UNTIL 230 AM MDT

* AT 1015 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH    
  FLOODING FROM HEAVY RAINFALL FROM SHOWERS AND THUNDERSTORM IN
  CARPENTER AND THE EAST SIDE OF CHEYENNE. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PINE   
  BLUFFS...CHEYENNE...BURNS AND CARPENTER.  

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. INSTEAD....TURN AROUND DO NOT DROWN.

LAT...LON 4101 10404 4136 10409 4136 10484 4101 10488

$$

WEILAND
2 follow-up statements
000
WGUS75 KCYS 040729
FFSCYS
WYC021-040830-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
129 AM MDT SAT JUN 4 2005

...FLASH FLOOD WARNING CONTINUES UNTIL 230 AM MDT FOR SOUTHEASTERN 
LARAMIE COUNTY IN SOUTHEAST WYOMING...

A LARGE AREA OF MODERATE TO HEAVY RAIN WILL CONTINUE ACROSS 
SOUTHEASTERN LARAMIE COUNTY THROUGH 230 AM MDT. RAINFALL AMOUNTS OF 
TWO TENTHS TO FOUR TENTHS OF AN INCH PER HOUR CAN BE EXPECTED. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

PLEASE DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS 
THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO 
CROSS SAFELY. INSTEAD....TURN AROUND DO NOT DROWN.

$$

RUBIN
000
WGUS75 KCYS 040831
FFSCYS
WYC021-040915-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
230 AM MDT SAT JUN 4 2005

...FLASH FLOOD WARNING FOR SOUTHEASTERN LARAMIE COUNTY EXPIRED AT 
230 AM MDT...

RAINFALL HAS DECREASED IN COVERAGE AND INTENSITY ACROSS SOUTHEASTERN 
LARAMIE COUNTY...SO THE FLASH FLOOD WARNING WAS ALLOWED TO EXPIRE AT 
230 AM MDT. THE THREAT OF FLASH FLOODING HAS ENDED.

$$

RUBIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jun 3, 2:43 PM MDT, 7 hours 40 minutes earlier.

Area forecast discussion, Jun 3, 2:43 PM MDT, 7 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
243 PM MDT FRI JUN 3 2005

.SHORT TERM...UPPER LOW WILL MOVE ACROSS NORTHERN COLORADO
TONIGHT. FLOW ALOFT BECOMES NW SAT AFTERNOON AS UPPER LOW MOVES
INTO THE CENTRAL PLAINS. WINDS WILL BECOME NORTH AS A COLD FRONT
MOVES SLOWLY EAST ACROSS THE PLAINS. THE WINDS WILL SHIFT TO THE
NW BY LATE SAT AFTERNOON. SOME LOW LEVEL MOISTURE WILL BE PRESENT
ALONG THE WY/CO BORDER TONIGHT AND CONTINUE THROUGH SAT. LOW
LEVELS WILL START TO DRY OUT SAT NIGHT. MID LEVEL MOISTURE WILL BE
PRESENT THROUGH THE PERIOD. LIS ARE FROM 0 TO -2 SOUTH OF A LINE
FROM BFF TO LAR THIS EVENING WITH LOW CAPES. 500 MB WINDS WILL
DECREASE TO LESS THAN 30 KTS THIS EVENING. WITH THE RECENT HEAVY
RAINFALL ACROSS THE SOUTHERN NEB PANHANDLE...AND CONVECTION THIS
EVENING MOVING INTO THE AREA WHICH WILL BE CAPABLE OF PRODUCING
BRIEF HEAVY RAIN...WILL GO WITH A FLASH FLOOD WATCH THROUGH SAT
MORNING FOR KIMBALL AND CHEYENNE COUNTIES IN NEB. AS THE UPPER LOW
MOVES ACROSS THE AREA LATE TONIGHT...MORE HEAVY RAINFALL WILL BE
LIKELY ACROSS THE SOUTHERN HALF OF THE CWA LATE TONIGHT AND EARLY
SATURDAY. BY SATURDAY AFTERNOON...LIS INDICATE AIRMASS WILL BE
ONLY SLIGHTLY UNSTABLE WITH LOW CAPES ONCE AGAIN. WILL GO WITH
SHOWERS IN THE MORNING...THEN INTRODUCE THUNDERSTORMS ACROSS MUCH
OF THE CWA DURING THE AFTERNOON. TEMPERATURES WILL CONTINUE TO BE
A BIT BELOW NORMAL. KMD

.LONG TERM...SUNDAY THROUGH FRIDAY...NO BIG SURPRISES IN THE
EXTENDED FORECAST. STILL EXPECTING A MAINLY DRY PERIOD SUNDAY AND
MONDAY AS THE RIDGE BETWEEN SYSTEMS MOVES OVER THE AREA. THEN A
LARGE UPPER LOW MOVES INTO THE WEST. THE MODELS MOVE A PIECE OF
ENERGY THROUGH WYOMING TUESDAY THAT WILL BRING SOME SHOWERS AND
THUNDERSTORMS. TROUGHINESS ENSUES WEST OF THE FORECAST AREA WITH
THE RESULTING SOUTH TO SOUTHWEST FLOW ALOFT GENERATING ISOLATED TO
SCATTERED DIURNAL CONVECTION FOR WEDNESDAY THROUGH FRIDAY. POMEROY

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...FLOOD WATCH THROUGH 8 AM FOR CHEYENNE AND KIMBALL COUNTIES.

&&
Hazardous weather outlook, Jun 3, 6:55 PM MDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
655 PM MDT FRI JUN 3 2005

NEZ001>003-019>021-054-055-041215-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
655 PM MDT FRI JUN 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE LIKELY OVER THE AREA FOR MUCH
OF TONIGHT.  THE ACTIVITY WILL PRODUCE HEAVY RAIN...SMALL HAIL AND
WIND GUSTS TO 40 MPH.  DUE TO THE HEAVY RAIN FALLING OVER SATURATED
GROUND...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR KIMBALL AND
CHEYENNE COUNTIES FOR THE REST OF TONIGHT AND TO 8 AM SATURDAY
MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH
DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

WYZ059>070-041215-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
655 PM MDT FRI JUN 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE LIKELY OVER THE AREA FOR MUCH OF
TONIGHT.  THE ACTIVITY WILL PRODUCE HEAVY RAIN...SMALL HAIL AND WIND
GUSTS TO 40 MPH IN THE EVENING HOURS.  THE HEAVY RAIN WILL CAUSE
RIVERS AND STREAMS TO RISE TO NEAR BANKFULL AS WELL AS CONSIDERABLE
PONDING OF WATER IN LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE OF SHOWERS AND LATE DAY THUNDERSTORMS EVERY
DAY BUT SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

WEILAND

Nearby

Flash Flood Warnings in Wyoming, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.